Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 53, NWS Lake Charles, LA

May 3, 2024Hardin County, Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 3, 2024, 2:09 PM CDT for Hardin County, Jefferson County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2024, 2:09 PM CDT (19:09 UTC)
Expired
May 3, 2024, 5:01 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 91 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

650 
WGUS54 KLCH 031909
FFWLCH
TXC199-245-361-032215-
/O.NEW.KLCH.FF.W.0053.240503T1909Z-240503T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
209 PM CDT Fri May 3 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southeastern Hardin County in southeastern Texas...
  Northern Jefferson County in southeastern Texas...
  Orange County in southeastern Texas...

* Until 515 PM CDT.

* At 209 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. The expected rainfall rate is 0.5 to 1.5 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is already occurring on already 
  saturated ground.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, 
  Vidor, Bridge City, West Orange, Nome, Central Gardens, 
  Mauriceville, Bevil Oaks, China, Rose City, Pine Forest, Southeast 
  Texas Regional Airport, Fannett, Orangefield and Pinehurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3021 9373 3006 9376 2994 9391 2986 9436
      2988 9436 2989 9436 2989 9438 2989 9444
      3000 9444 3011 9445 3024 9396

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR

$$
1 follow-up statement
225 
WGUS74 KLCH 032201
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
501 PM CDT Fri May 3 2024

TXC199-245-361-032211-
/O.CAN.KLCH.FF.W.0053.000000T0000Z-240503T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin TX-Jefferson TX-Orange TX-
501 PM CDT Fri May 3 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN HARDIN, 
NORTHERN JEFFERSON AND ORANGE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 700 PM CDT for portions of 
Louisiana and southeast Texas.

&&

LAT...LON 3021 9373 3006 9376 2994 9391 2986 9436
      2988 9436 2989 9436 2989 9438 2989 9444
      3000 9444 3011 9445 3024 9396

$$

Slaughter

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 3, 12:34 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 3, 12:34 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1234 PM CDT Fri May 3 2024

...New AVIATION...

.SHORT TERM...
(Today through Sunday night)
Issued at 316 AM CDT Fri May 3 2024

Convection has begun to redevelop over the last hour in
association with the next in a series of shortwaves working across
the region within the southwesterly flow aloft. Away from the
convection, areas of light fog have developed in response to the
light winds and abundant surface water. Expect this fog to be
disrupted by any approaching convection, but should otherwise
dissipate by 14Z as low level winds increase.

CAMS guidance has done a very poor job depicting convective
evolution over the last 24 hours and the convection currently
ongoing is about three hours earlier than most CAMS were
indicating so nearly all of them are presently being discounted in
favor of broader trends in the first 12 hours. No changes were
made to the ongoing Flash Flood Watch which continues to highlight
the most susceptible areas based on yesterday's rainfall and the
latest flash flood guidance. While forecast QPF totals are not
expected to be nearly as high as was seen yesterday, it's not
going to take much to overwhelm already full catch basins across
Southeast Texas and parts of southwest Louisiana.

Expect convection to lift off to the north by mid afternoon and
largely ending by 22-23Z. Similar to this morning, conditions
should be generally favorable for areas of light fog tonight into
Saturday morning. Another shortwave will pass north of the region
Saturday afternoon potentially initializing isolated to widely
scattered convection across interior parts of Southeast Texas and
Central Louisiana, but likely not making as far south as the I-10
corridor.

By Sunday, yet another shortwave will push across the region and
this one looks to be closer to the coast allowing for scattered
convection to develop across much of the region.

Jones

&&

.LONG TERM...
(Monday through Friday)
Issued at 316 AM CDT Fri May 3 2024

A drier pattern will offer a reprieve from the rain through much
of the upcoming work week as drier mid and upper level air will
advect into the region. The down side to the drier conditions will
be increasing temperatures with afternoon highs climbing into the
lower 90s across interior Southeast Texas and central Louisiana
and upper 80s closer by Wednesday through the end of the week. In
an airmass more typical of summer, any surge of moisture would
have the potential to produce some diurnally driven afternoon
convection, but these would be isolated and short lived.

Jones

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Fri May 3 2024

Scattered showers and thunderstorms will continue through this
evening, accompanied by occasional gusty winds and mainly VFR
ceilings. Overall this activity has lessened in coverage/intensity
over the last couple of hours therefore impacts should be fairly
minimal this afternoon. Tonight, rain comes to an end however, fog
will become an issue after midnight and beyond. All terminals
will have the potential to see fog, which will also be accompanied
by MVFR/IFR ceilings. Thereafter, fog will start to burn off
while our next round of convection is expected to spread into the
region from the west. This activity should be much less in
coverage/intensity than the last couple of days.

17

&&

.MARINE...
Issued at 316 AM CDT Fri May 3 2024

Widespread showers and thunderstorms will develop through the
morning and continue through early afternoon before moving inland.
Moderate onshore flow will develop away from storms and small
craft should exercise caution through tonight. Light onshore flow
and low seas will prevail through the rest of the upcoming week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  79  65  86  66 /  80  20  30  10
LCH  81  70  84  71 /  80  10  10  10
LFT  82  70  86  71 /  80  10  10   0
BPT  82  71  84  72 /  60  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch until 7 PM CDT this evening for LAZ027>032-141.

TX...Flood Watch until 7 PM CDT this evening for TXZ180-201-259>262-
     515-516.

GM...None.
&&

SHORT TERM...66
LONG TERM....66
AVIATION...17

In the hours before

Local storm report, May 3, 9:15 AM CDT, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
915 AM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Lightning        8.25 WSW Beaumont       30.04N 94.27W
05/03/2024                   Jefferson          TX   Broadcast Media

            Lightning struck a home causing a house fire
            on Pine Island Road. No injuries occurred.

&&
Special weather statement, May 3, 12:56 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1256 PM CDT Fri May 3 2024

TXZ261-262-515-516-616-031830-
Northern Orange TX-Southern Newton TX-Southern Orange TX-
Southern Jasper TX-Upper Jefferson TX-
1256 PM CDT Fri May 3 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN NEWTON AND ORANGE
COUNTIES THROUGH 130 PM CDT...

At 1255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Weiss Bluff to near Rose City. Movement was
east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Beaumont, Orange, Vidor, Bridge City, West Orange, Mauriceville, Rose
City, Pine Forest, Lakeview, Pinehurst, Hartburg, Forest Heights, and
Orangefield.

This includes Interstate 10 in Texas between mile markers 880 and
856, and between mile markers 854 and 853.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3016 9411 3020 9409 3022 9412 3025 9411
      3029 9371 3021 9372 3015 9371 3014 9369
      3008 9373 3008 9372 3006 9370 3006 9372
      3000 9377 3005 9403 3007 9403 3008 9408
      3010 9410 3008 9415 3017 9415
TIME...MOT...LOC 1755Z 283DEG 39KT 3026 9408 3008 9408

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Tingler

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:15 AM CDTSpecial Weather StatementLCHHardin30 min
May 3, 4:20 AM CDTSevere Thunderstorm WarningLCHHardin25 min
May 3, 4:45 AM CDTSpecial Weather StatementLCHHardin30 min
May 3, 4:53 AM CDTSevere Thunderstorm WarningLCHHardin, Jasper37 min
May 3, 5:33 AM CDTSpecial Weather StatementLCHHardin27 min
May 3, 5:34 AM CDTSpecial Weather StatementLCHHardin26 min
May 3, 5:41 AM CDTFlash Flood WarningLCHHardin, Jasper3 hr
May 3, 7:07 AM CDTFlash Flood WarningLCHHardin, Jefferson, Orange3 hr
May 3, 8:39 AM CDTAreal Flood WarningLCHHardin, Jasper, Orange, Tyler24 hr
May 3, 11:51 AM CDTFlash Flood WarningLCHHardin5 hr
May 3, 12:56 PM CDTSpecial Weather StatementLCHOrange34 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.